Flood, Florence
- When
- April 14, 4:21 PM CST to April 23, 3:00 AM CST
- Where
- Florence forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
Warm temperatures during the second week of the month led to significant runoff from snow melt over the northeast Wisconsin. The melted snow plus additional rainfall resulted in moderate flooding in the Brule/Menominee river basin (Florence co.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Warm temperatures during the second week of the month led to significant runoff from snow melt over the northeast Wisconsin. The melted snow plus additional rainfall resulted in moderate flooding in the Brule/Menominee river basin (Florence co. and Marinette co.). Flooding was mostly to boat docks, piers and wooded areas, but homes in Aurora (Florence co.) were flooded as the Menominee river rose to more than 3 feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 14, 3:00 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT SUN APR 14 2002 FORECAST CONCERN REVOLVES AROUND TSTM POTENTIAL EARLY IN FORECAST STRONG VORT SEEN ON WATER VAPOR IMAGERY PUSHING THROUGH CENTRAL WI. AT THE SURFACE...TROF EXTENDS SOUTH FROM LOW OVER NORTHEAST MN. BEST INSTABILITY AHEAD OF THIS TROF OVER SOUTHERN WI WHERE DEW POINTS HAVE PUSHED INTO THE MID 50S AND SUNSHINE WAS ABLE TO WARM TEMPS INTO THE 70S. AT THIS TIME A FEW PULSE TYPE STORMS PUSHING THROUGH NORTHEAST WI. SOME STRONGER STORMS IN WESTERN PART OF WATCH AREA. VORT WITH MID LEVEL SPEED MAX TO PUSH EAST OF THE STATE THIS EVENING WITH THREAT OF STORMS. EXPECT SKIES TO CLEAR WITH PASSAGE. SECOND VORT TO PUSH THROUGH OVERNIGHT...THOUGH DRYING SEEN WITH MODELS. WILL ONLY SEE SOME MID LEVEL CLOUDINESS OVERNIGHT WHICH WILL HELP KEEP TEMPS UP. WILL GO WITH WARMER FWC GUIDANCE. RIDGE BUILDING MON WITH 850 TEMPS CLIMBING TO NEAR 18 TO BRING SUMMER LIKE TEMPS TO CWA NEXT TWO DAYS. MODELS CONTINUE TO SHOW SIG INSTABILITY OVER CWA MON AND AGAIN TUE. THOUGH ATMOSPHERE WILL BE TOO CAPPED ON MON. APPROACHING SYSTEM ON TUE MAY PROVIDE TRIGGER FOR STORMS LATE IN THE DAY. SOME DIFFERENCES SEEN YET FOR MID WEEK WITH MODELS SLOWING DOWN MOVEMENT OF COLD FRONT THROUGH CWA. MAIN PCPN THREAT LOOKS TO BE TUE NIGHT. LITTLE CHANGE MADE TO EXTENDED WITH COOLER/MORE SEASONABLE TEMPS EXPECTED. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN APR 14 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL... NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING. AN APPROACHING COLD FRONT OVER MINNESOTA WILL INITIATE MORE THUNDERSTORMS THIS AFTERNOON OVER WESTERN WISCONSIN. THESE THUNDERSTORMS WILL INTENSIFY AS THEY MOVE EASTWARD THROUGH CENTRAL AND EASTERN WISCONSIN. SOME CLEARING OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN WILL ENHANCE THE THREAT FOR SEVERE THUNDERSTORMS IN THESE AREAS. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH DAMAGING WIND ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KURIMSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN APR 14 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL... NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING. AN APPROACHING COLD FRONT OVER MINNESOTA WILL INITIATE MORE THUNDERSTORMS THIS AFTERNOON OVER WESTERN WISCONSIN. THESE THUNDERSTORMS WILL INTENSIFY AS THEY MOVE EASTWARD THROUGH CENTRAL AND EASTERN WISCONSIN. SOME CLEARING OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN WILL ENHANCE THE THREAT FOR SEVERE THUNDERSTORMS IN THESE AREAS. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH DAMAGING WIND ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KURIMSKI WWW.CRH.NOAA.GOV/GRB
WIZ045-048>050-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 235 PM CDT SUN APR 14 2002 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WAUSHARA... WINNEBAGO...CALUMET...AND MANITOWOC COUNTIES UNTIL 6 PM. A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS OVER EAST CENTRAL WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. RELAY ANY SEVERE WEATHER REPORTS TO YOUR LOCAL LAW ENFORCEMENT AGENCY. ECKBERG WWW.CRH.NOAA.GOV/GRB
WIZ045-048>050-142130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 420 PM CDT SUN APR 14 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR WAUSHARA... WINNEBAGO...CALUMET...AND MANITOWOC COUNTIES HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS AND SHOWERS WILL CONTINUE OVER EAST CENTRAL WISCONSIN LATE THIS AFTERNOON...THOUGH THE STRONGEST STORMS WILL REMAIN OVER THE SOUTHERN PORTION OF THE STATE IN THE AREA OF BEST INSTABILITY. TE WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292164, 5292165.